×

zbMATH — the first resource for mathematics

Diffusion models for double-ended queues with renewal arrival processes. (English) Zbl 1331.60177
Summary: We study a double-ended queue where buyers and sellers arrive to conduct trades. When there is a pair of buyer and seller in the system, they immediately transact a trade and leave. Thus there cannot be a non-zero number of buyers and sellers simultaneously in the system. We assume that sellers and buyers arrive at the system according to independent renewal processes, and they would leave the system after independent exponential patience times. We establish fluid and diffusion approximations for the queue length process under a suitable asymptotic regime. The fluid limit is the solution of an ordinary differential equation, and the diffusion limit is a time-inhomogeneous asymmetric Ornstein-Uhlenbeck process (O-U process). A heavy traffic analysis is also developed, and the diffusion limit in the stronger heavy traffic regime is a time-homogeneous asymmetric O-U process. The limiting distributions of both diffusion limits are obtained. We also show the interchange of the heavy traffic and steady state limits.

MSC:
60K25 Queueing theory (aspects of probability theory)
60J60 Diffusion processes
60F05 Central limit and other weak theorems
60F17 Functional limit theorems; invariance principles
60K05 Renewal theory
90B22 Queues and service in operations research
PDF BibTeX XML Cite
Full Text: DOI Euclid arXiv
References:
[1] Amore, P., Asymptotic and exact series representations for the incomplete Gamma function.
[2] Ancker, C. J. and Gafarian, A., Queueing with impatient customers who leave at random. J. Industr. Engrg. , 13:84-90, 1962.
[3] Anderson, W. J., Continuous-Time Markov Chains: An Applications-Oriented Approach . Springer-Verlag, 1991. · Zbl 0731.60067
[4] Billingsley, P., Convergence of Probability Measures . Wiley-Interscience, 1999. · Zbl 0944.60003
[5] Bramson, M., Stability of queueing networks . In École d’Été de Probabilités de Saint-Flour XXXVI - 2006. Lecture Notes in Mathematics, vol. 1950. Springer, Berlin, 2008. · Zbl 1189.60005
[6] Brockwell, P. J., Hyndman, R. J., and Grunwald, G. K., Continuous time threshold autoregressive models. Statistica Sinica , 1(2):401-410, 1991. · Zbl 0824.62082
[7] Browne, S. and Whitt, W., Piecewise-Linear Diffusion Processes . CRC Press, Boca Raton, FL, 1995. · Zbl 0845.60087
[8] Budhiraja, A. and Ghosh, A., Diffusion approximations for controlled stochastic network: An asymptotic bound for the value function. The Annals of Applied Probability , 16(4):1962-2006, 2006. · Zbl 1125.60096
[9] Budhiraja, A. and Lee, C., Stationary distribution convergence for generalized jackson networks n heavy traffic. Mathematics of Operations Research , 34(1):45-56, 2009. · Zbl 1214.60013
[10] Chan, T. and Williams, D., An ‘excursion’ approach to an annealing problem. In Mathematical Proceedings of the Cambridge Philosophical Society , volume 105, pages 169-176, 1989. · Zbl 0665.60058
[11] Conolly, B. W., Parthasarathy, P. R., and Selvaraju, N., Double-ended queues with impatience. Computers & Operations Research , 29(14):2053-2072, 2002. · Zbl 1010.90011
[12] Cont, R. and de Larrard, A., Order book dynamics in liquid markets: Limit theorems and diffusion approximations. Available online at , 2012.
[13] Cont, R., Stoikov, S., and Talreja, R., A stochastic model for order book dynamics. Operations Research , 58(3):549-563, 2010. · Zbl 1232.91719
[14] Dai, J. G. and He, S., Customer abandonment in many-server queues. Math. Oper. Res. , 35(2):347-362, 2010. · Zbl 1222.60071
[15] Dai, J. G., He, S., and Tezcan, T., Many-server diffusion limits for \(G/Ph/n+GI\) queues. Ann. Appl. Probab. , 20(5):1854-1890, 2010. · Zbl 1202.90085
[16] Dai, J. G., Dieker, A. B., and Gao, X., Validity of heavy-traffic steady-state approximations in many-server queues with abandonment. arXiv: · Zbl 1310.60127
[17] Degirmenci, I. T., Asymptotic analysis and performance-based design of large scale service and inventory systems. Ph.D. Dissertation , Department of Business Administration, Duke University, 2010.
[18] Dieker, A. B. and Gao, X., Positive recurrence of piecewise Ornstein-Uhlenbeck processes and common quadratic Lyapunov functions. Ann. Appl. Probab. , 23(4):1291-1317, 2013. · Zbl 1273.60108
[19] Gamarnik, D. and Zeevi, A., Validity of heavy traffic steady-state approximation in generalized Jackson networks. Annals of Applied Probability , 16(1):56-90, 2006. · Zbl 1094.60052
[20] Garnet, O., Mandelbaum, A., and Reiman, M., Designing a call center with impatient customers. Manufacturing & Service Operations Management , 4(3):208-227, 2002.
[21] Karatzas, I. and Shreve, S., Brownian Motion and Stochastic Calculus . Springer, second edition, 1991. · Zbl 0734.60060
[22] Karlin, S. and Taylor, H. M., A Second Course in Stochastic Processes . Academic Press, 1981. · Zbl 0469.60001
[23] Kashyap, B. R. K., The double-ended queue with bulk service and limited waiting space. Operations Research , 14(5):822-834, 1966. · Zbl 0147.16602
[24] Kim, W. K., Yoon, K. P., Mendoza, G., and Sedaghat, M., Simulation model for extended double-ended queueing. Computers & Industrial Engineering , 59(2):209-219, 2010.
[25] Kulkarni, V. G., Modeling and Analysis of Stochastic Systems . Chapman & Hall/CRC, 1996.
[26] Lee, C. and Weerasinghe, A., Convergence of a queueing system in heavy traffic with general patience-time distributions. Stochastic Processes and Their Applications , 121(11):2507-2552, 2011. · Zbl 1230.60098
[27] Liu, X., Diffusion approximations for double-ended queues with general distributed patience times. In preparation .
[28] Mandelbaum, A. and Momcilovic, P., Queues with many servers and impatient customers. Mathematics of Operations Research , 37(1):41-65, 2012. · Zbl 1239.60086
[29] Meyn, S. P. and Down, D., Stability of generalized Jackson networks. Annals of Applied Probability , 4(1):124-148, 1994. · Zbl 0807.68015
[30] Perry, D. and Stadje, W., Perishable inventory systems with impatient demands. Mathematical Methods of Operations Research , 50(1):77-90, 1999. · Zbl 0972.90001
[31] Peszat, S. and Zabczyk, J., Strong Feller property and irreducibility for diffusions on Hilbert spaces. The Annuals of Probability , 23(1):157-172, 1995. · Zbl 0831.60083
[32] Prabhakar, B., Bambos, N., and Mountford, T. S., The synchronization of Poisson processes and queueing networks with service and synchronization nodes. Advances in Applied Probability , 32(3):824-843, 2000. · Zbl 0968.60041
[33] Protter, P., Stochastic Integration and Differential Equations . Springer, 2008.
[34] Reed, J. and Tezcan, T., Hazard rate scaling of the abandonment distribution for the \(GI/M/n+GI\) queue in heavy traffic. Oper. Res. , 60(4):981-995, 2012. · Zbl 1260.90072
[35] Reed, J. and Ward, A. R., A diffusion approximation for a generalized Jackson network with reneging. In Proceedings of the 42nd Annual Allerton Conference on Communication, Control, and Computing , 2004.
[36] Reed, J. E. and Ward, A. R., Approximating the \(GI/GI/1+GI\) queue with a nonlinear drift diffusion: Hazard rate scaling in heavy traffic. Mathematics of Operations Research , 33(3):606-644, 2008. · Zbl 1231.90142
[37] Stramer, O., Brockwell, P. J., and Tweedie, R. L., Continuous-time threshold AR(1) processes. Advances in Applied Probability , 28(3):728-746, 1996. · Zbl 0857.60078
[38] Stramer, O. and Tweedie, R.L., Existence and stability of weak solutions to stochastic differential equations with non-smooth coefficients. Statistica Sinica , 7(3):577-593, 1997. · Zbl 1091.60508
[39] Tong, H. and Yeung, I., Threshold autoregressive modeling in continuous time. Statistica Sinica , 1(2):411-430, 1991. · Zbl 0823.62075
[40] van Leeuwaarden, J. S. H. and Knessl, C., Spectral gap of the erlang a model in the halfin-whitt regime. Stochastic Systems , 2(1):149-207, 2012. · Zbl 1296.60256
[41] Ward, A. R. and Glynn, P. W., A diffusion approximation for a Markovian queue with reneging. Queueing Syst. Theory Appl. , 43(1/2):103-128, 2003. · Zbl 1054.60100
[42] Ward, A. R. and Glynn, P. W., A diffusion approximation for a \(GI/GI/1\) queue with balking or reneging. Queueing Syst. Theory Appl. , 50(4):371-400, 2005. · Zbl 1094.60064
[43] Whitt, W., Heavy-traffic limits for the G/H\ast 2/N/M queue. Math. Oper. Res. , 30(1):1-27, 2005. · Zbl 1082.90019
[44] Zeltyn, S. and Mandelbaum, A., Call centers with impatient customers: Many-server asymptotics of the \(M/M/n+G\) queue. Queueing Systems , 51(3-4):361-402, 2005. · Zbl 1085.60072
[45] Zenios, S. A., Modeling the transplant waiting list: A queueing model with reneging. Queueing systems , 31(3):239-251, 1999. · Zbl 0934.90026
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.